Washington, 2012

Wildfire in Washington, July 15 to 17, 2012

July 15 to 17, 2012 · NWS OTX · 1 event in 1 county or zone

A low pressure system moving into western Washington produced good low level moisture with cooling temperatures aloft. This set up a favorable environment for thunderstorm development over Douglas County as low levels destabilized with afternoon heating.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A low pressure system moving into western Washington produced good low level moisture with cooling temperatures aloft. This set up a favorable environment for thunderstorm development over Douglas County as low levels destabilized with afternoon heating. Scattered thunderstorms producing multiple cloud to ground lightning resulted in new fire starts across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 15, 9:48 AM PST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 15, 9:48 AM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1048 AM PDT Sun Jul 15 2012

.SYNOPSIS...
Slow moving thunderstorms will bring locally heavy rain and the
potential for localized flooding to portions of the Idaho Panhandle
and northeast Washington today. Upper level low pressure will remain
over the Pacific Northwest Monday, Tuesday and Wednesday bringing
humid conditions and the chance for thunderstorms. Wednesday will
probably be the most active thunderstorm day during the work week.
Drier weather should return to the region Thursday through next
weekend.

&&

.DISCUSSION...
Today and Tonight: Two low pressure systems that will affect the
forecast area for the next 24 hrs. The first is the low that has
slowly moved across northern Oregon. It will continue its
progression eastward through the morning. Meanwhile a new low is
diving down the west coast. It is currently located near 51N/126W.
The last several hours it has strengthened as models suggested and
as is evident by the darkening in the water vapor imagery. This
low will continue to dig south, as it does, some of the exiting
lows energy will get wrapped up in the new low over the area.
There will be a chance of showers and thunderstorms once again
today. This morning the focus will be the ID panhandle as well as
northeast WA. Then by afternoon as the energy gets wrapped into the
new low the focus will turn to all of northern WA and ID. By this
evening the low will be south of Olympia and the best area for
showers and thunderstorms will shift to the Okanogan highlands
west to the cascade crest and south towards Wenatchee. Showers and
thunderstorms that do develop have the potential of bringing with
it extremely heavy rain. Localized urban flooding, rapid rises on
small streams as well as land slides or debris flows are possible
given how saturated the ground already is across northeast WA and
northern ID. Some storms could produce well over a half an inch of
rain in a short amount of time. Therefore will continue the
Flash Flood Watch through Sunday afternoon. Today is the first day
since July 5 where we could see temperatures actually a few
degrees below average. This will be highly variant on shower
development. Locations that don't see the shower development and
see more sun could actually be at or slightly above average, but
overall today most locations should be a few degrees below
average. /Nisbet

Monday: There is good agreement between the 00z model runs that
the next upper low will dive down the coast of Washington/Oregon
and stall near the border of Oregon and California early this
week. The position of the upper low on Monday will favor the
development of high based showers and thunderstorms, especially
during the morning hours. There is pretty good agreement between
the NAM, GFS, ECMWF and SREF that a plume of mid level
moisture/instability will be oriented from northeast Oregon
through central Washington under a region of upper level
difluence. Moist (Theta-e) advection in the 700-500mb layer in a
conditionally unstable (elevated) layer suggests a good chance of
high-based thunderstorms on Monday morning. A 20-40 percent
chance of thunderstorms has been added to the forecast from
Pomeroy to Moses Lake to Wenatchee.

By Monday afternoon, surface based instability will be on the
increase over the high terrain of the southern Idaho Panhandle and
over the Cascades. A northeast pressure gradient on the NAM and
GFS suggests that some degree of low level drying will occur over
northeast Washington and the far northern Panhandle on Monday. So
it appears that the best chances of thunderstorms Monday and
Monday evening will be over central/southern Panhandle and the
Cascades.

Tuesday and Wednesday: As the 500mb low stalls along the southern
Oregon/northern California coast, the Inland Northwest will be
under the influence of deep southerly flow. Streamline analysis
from the GFS does not suggest that we will experience a direct
feed of monsoonal moisture, but precipitable water values will
remain well over an inch over eastern Washington and northern
Idaho. There is general model consensus that the upper low will
translate over the Spokane forecast area Wednesday
afternoon/night. Precipitation chances have been trended upward, and
if the GFS/Canadian timing verifies, there will be widespread
showers and thunderstorms Wednesday afternoon/night. It may be too
early to hedge our bets, but shear profiles look favorable for at
least some strong storms with the passage of this wave.

Thursday through the upcoming weekend: An overall drying trend
looks probable Thursday through the upcoming weekend. The trough
pattern seems as if it will be replaced by a flat ridge bringing
an end to the unusually humid and stormy weather. /GKoch

&&

.AVIATION...
18Z TAFS: With the band of showers and isolated thunderstorms now east
of the TAF sites...it won't be long until all sites will be under
the threat of at least isolated thunder. The highest threat will
be the KGEG...KSFF...and KCOE locations. We added tempo MVFR
ceilings for these same sites the next couple hours as moist SW
upslope flow and surface heating generates an expanding canopy of
low clouds. bz

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        80  60  88  66  86  66 /  50  20  20  30  30  30
Coeur d'Alene  77  58  88  63  86  63 /  50  20  20  30  30  30
Pullman        79  56  84  63  84  61 /  30  20  30  30  30  30
Lewiston       88  65  92  69  93  69 /  30  20  20  30  30  30
Colville       81  57  90  62  87  63 /  80  40  20  20  30  30
Sandpoint      74  56  87  60  84  60 / 100  20  10  30  30  30
Kellogg        74  57  85  60  83  59 /  60  30  20  30  30  30
Moses Lake     87  59  90  66  92  66 /  20  20  30  30  20  20
Wenatchee      83  62  89  68  91  69 /  20  30  30  20  20  20
Omak           86  61  92  67  92  67 /  60  60  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 8 PM PDT this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Northern Panhandle.

WA...Flash Flood Watch until 8 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Spokane Area.

&&
Hazardous weather outlook, Jul 15, 9:06 AM PST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1006 AM PDT SUN JUL 15 2012

IDZ001>004-WAZ036>038-161715-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-027-WAZ031>035-041-043-044-161715-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-161715-
EAST SLOPES NORTHERN CASCADES-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING OVER THE EAST SLOPES OF THE NORTHERN CASCADES.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 10:13 AM PST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1113 AM PDT SUN JUL 15 2012

WAZ042-043-151900-
OKANOGAN WA-
1113 AM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL NOON PDT

AT 1110 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONCONULLY..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   TONASKET...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4888 11964 4877 11934 4868 11938 4843 11963
      4851 11987
TIME...MOT...LOC 1813Z 208DEG 15KT 4855 11969

RP
Special weather statement, Jul 15, 10:21 AM PST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1121 AM PDT SUN JUL 15 2012

WAZ042-043-151900-
OKANOGAN WA-
1121 AM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL NOON PDT

AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR CONCONULLY...TWISP...AND WINTHROP..MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   CONCONULLY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4871 11937 4863 11939 4824 11989 4837 12026
      4896 12003
TIME...MOT...LOC 1821Z 213DEG 15KT 4851 11990

RP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
July 15, 12:52 PM PST to July 17, 6:00 PM PST
Where
Waterville Plateau forecast zone
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

The Road A wildfire started around 1300PST by a lightning strike three miles southwest of Mansfield. The fire burned 2,455 acres of grass, sage, and standing wheat. An abandoned grain silo was lost in this blaze. A second, smaller wildfire, named as the McNeil Canyon fire, started about 45 minutes later due to another lightning strike. This fire consumed only 53 acres with no reports of damages to any structures. No injuries were reported by either wildfire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392026.